Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 243, NWS Pittsburgh, PA

October 3, 2002Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 3, 2002, 5:33 PM EDT for Tuscarawas County, Ohio. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 3, 2002, 5:33 PM EDT (21:33 UTC)
Expired
Oct 3, 2002, 6:30 PM EDT
In force
57 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 107 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 5:46 PM EDTThunderstorm WindNew Philadelphia, OHThunderstorm winds downed several power lines and large trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 032133
SVRPBZ
OHC157-032230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
533 PM EDT THU OCT 3 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCARAWAS COUNTY IN OHIO

* UNTIL 630 PM EDT

* AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEW PHILADELPHIA...MOVING EAST AT 45 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  DENNISON...GNADENHUTTEN AND TUSCARAWAS...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:20 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Oct 3, 3:20 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT THU OCT 3 2002

FRONTAL BOUNDARY CURRENTLY STRUNG OUT FROM W-E ACRS AREA...WITH
SHRA/TSRA POPPING UP TO SOUTH OF BOUNDARY.  WITH THIS FRONT SLOWLY
STARTING TO MOVE BACK NORTH ACRS AREA...WL KEEP LO-CHC POPS IN FOR
OVERNIGHT PD.

THINGS START TO GET INTERESTING ON FRIDAY AS REMNANTS OF LILY/COLD
FRONT OVR NRN PLAINS START TO WORK TOWARDS AREA.  ETA SEEMS TO BE
HAVING TROUBLE WITH THIS SYSTEM...WITH H85 TEMPS SIGNIFICANTLY
HIGHER THAN AVN/NGM.  ETA HAS H85 TEMP OF +20C OVR PIT AT 21Z ON
FRI...WITH ETA MOS HIGH OF 93.  WL NOT GO THAT HIGH...BUT WL NUDGE
UP NGM/AVN NUMBERS A NOTCH.  BY DOING THIS...WL BE NEAR RECORD HIGHS
IN UPPER 80S FOR SOUTHERN TIER COUNTIES BUT WITH CWA IN WARM SECTOR
AND SOME SUNSHINE CANNOT RULE IT OUT.  WL BRING IN CHC POPS FOR PM
HOURS ACRS AREA...WITH LIKELY POPS FOR FRIDAY NIGHT AS FRONT APCHS.

MAIN PROBLEM FOR THIS EVENT WONT BE AMT OF PRECIP...BUT POSSIBLY
WINDS.  AT H5...PRVS MODEL RUNS HAVE BEEN TRYING TO PHASE IMPULSE
COMING OUT OF SW US WITH REMNANTS OF LILY.  12Z AVN A BIT DIFFERENT
THOUGH...AND KEEPS THE TWO SYSTEMS SEPARATE.  AS A RESULT...SYSTEM
OVR CNTRL US DOESNT DEEPEN AS DRAMATICALLY AS 06Z AVN
INDICATED...BUT STILL DEVELOPS A FAIRLY LARGE AREA OF 50+ KT WINDS
AT H85 ACRS CWA BY FRI EVENING.  FOR NOW WL PUT WINDY WORDING IN FOR
HIER TERRAIN COUNTIES...BUT LATER SHIFTS WL NEED TO MONITOR FOR PSBL
WIND ADVISORY.

REST OF FCST FAIRLY BENIGN.  WL PUT CHC SHRA IN FOR SUNDAY NIGHT AS
ANOTHER FRONT PASSES THRU AREA...THEN AREA SETTLES IN FOR COOLEST
WEATHER OF YOUNG AUTUMN SEASON.  12Z AVN PUSHES -1C H85 TEMPS INTO
AREA BY MONDAY EVE.  WITH SFC RIDGE SETTLING OVR AREA THAT
NIGHT...SHD BE SEVERAL AREAS INTO 30S BY TUES MORNING.

FOR WED...ANOTHER WEAK IMPULSE CROSSES AREA BUT FEEL ANY PRECIP WL
REMAIN NORTH.  FOR NOW WL KEEP REMAINDER OF EXTNDD DRY.

STRAGER

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Oct 3, 5:12 AM EDT, 12 hours 21 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 AM EDT THU OCT 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EASTERN OHIO...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

HEAVY DOWNPOURS ARE POSSIBLE FRIDAY NIGHT AS THE REMNANTS OF
HURRICANE LILI MOVE THROUGH THE OHIO VALLEY. GUSTY THUNDERSTORMS ARE
ALSO POSSIBLE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 5:36 PM EDTSevere Thunderstorm WarningPBZTuscarawas54 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.